This is a quiz that contains NCLEX review questions for gout. As a nurse providing care to a patient with gout, it is important to know the signs and symptoms, pathophysiology, nursing management, patient education, and treatment for this condition.
In the previous NCLEX review series, I explained about other musculoskeletal disorders you may be asked about on the NCLEX exam, so be sure to check out those reviews and quizzes as well.
Don’t forget to watch the gout lecture before taking the quiz.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Gout NCLEX Practice Questions
1. During a home health visit you are helping a patient with gout identify foods in their pantry they should avoid eating. Select all the foods below the patient should avoid:A. Sardines
B. Whole wheat bread
E. Craft beer
The answers are A, C, and E. A patient with gout should avoid foods high in PURINES. These include most red meats, organ meats (liver, kidneys, sweetbreads), alcohol (especially beer).
2. Gout is a type of arthritis that occurs due to the accumulation of ____________ in the blood that causes needle-like crystals to form around the joints.
C. uric acid
D. amino acids
The answer is C. In gout, uric acid accumulates in the blood, which leads to the formation of needle-like crystal around the joints.
3. Identify which patient below is at MOST risk for developing gout:
A. A 56 year old male who reports consuming foods low in purines.
B. A 45 year old male with a BMI of 40 who reports taking hydrochlorothiazide and aspirin.
C. A 39 year old female hospitalized with bulimia that has a BMI of 24.
D. A 27 year old female with ulcerative colitis.
The answer is B. Gout is due to high levels of uric acid in the blood. This can either be due to the kidney’s inability to excrete uric acid out of the body or the body is producing too much uric acid. Some causes that can lead to increased uric acid levels include: being overweight (BMI >25 is considered overweight), usage of aspirin or diuretics (thiazides (hydrochlorothiazide) or loop), HIGH consumption of purines, dehydration, renal problems. Option B is the only patient MOST at risk for developing gout.
4. A patient is post-op from surgery. The patient has a history of gout. While performing a head-to-toe assessment, you assess the patient for signs and symptoms of gout. As the nurse, you know that gout tends to start at what site?
B. Big toe
C. Thumb or index finger
The answer is B. Most patients tend to have an acute attack of gout that begins in the big toe. Remember that patients who have a history of gout or who are experiencing a hospitalization (due to the physical stress on the body) are at risk for an acute gout attack. Therefore, the nurse should assess the patient for this during the head-to-toe assessment.
5. A 75 year old male is admitted for chronic renal failure. You note that the patient has white/yellowish nodules on the helix of the ear and fingers. The patient reports they are not painful. As you document your nursing assessment findings, you will document this finding as?
The answer is D. Tophi are white/yellowish nodules that are urate crystals. They start to form together in large masses and can be found under the skin (helix ears, elbows, fingers, toes etc.), joints, bursae, bones, which can lead to bone deformity and joint damage. Patients with chronic renal failure are at risk for chronic gout due to the kidney’s inability to remove uric acid remove the body.
6. You’re developing a nursing care plan for a patient with gout present in the right foot. What specific nursing interventions will you include in this patient’s plan of care? Select all that apply:
A. Encourage fluid intake of 2-3 liter per day.
B. Provide patient with foods high in purine with each meal daily.
C. Place patient’s right foot in a foot board while patient is in bed.
D. Administer PRN dose of Aspirin for a pain rating greater than 5 on 1-10 scale.
E. Apply alternating cold and warm compresses to right foot as tolerated by the patient daily.
The answers are A, C, E. These options are correct nursing intervention for this patient. Option B is wrong because the patient should consume food LOW in purines (remember purines increase uric acid levels). Option D is wrong because patient should AVOID aspirin. Aspirin (even low doses) increase uric acid levels.
7. A patient is ordered by the physician to take Allopurinol (Zyloprim) for treatment of gout. You’ve provided education to the patient about this medication. Which statement by the patient requires you to re-educate them about this medication?
A. “This medication will help relieve the inflammation and pain during an acute attack.”
B. “It is important I have regular eye exams while taking this medication.”
C. “I will not take large doses of vitamin C supplements while taking this medication.”
D. “Allopurinol decreases the production of uric acid.”
The answer is A. Allopurinol is used to PREVENT gout attacks….not treat an acute attack. NSAIDs and Colchicine are best for treating the inflammation and pain during a gout attack. Allopurinol can cause vision changes, therefore the patient should receive annual eye exams along with avoiding large doses of vitamin C due to the risk of renal calculi formation.
8. During the 1000 medication pass, your patient reports to you that he is having muscle pain and tingling in his fingers and toes. You note that the patient also has a grayish color to his lips. You immediately notify the doctor. In addition, you would hold which medication that is scheduled to be administered at 1000?
The answer is C. The signs and symptoms presenting in this patient are classic signs of Colchicine toxicity. Therefore, the nurse should not administer Colchicine. This medication can also cause GI upset and neutropenia.
9. It is important a patient with gout avoid medications that can increase uric acid levels. Which medication below is NOT known to increase uric acid levels?
The answer is D. Option A-C increase uric acid. Option D does not.
10. You are providing a free clinic seminar to participants about gout. Which statement by a participant about the occurrence of gout is correct?
A. “Gout attacks tend to awake the person out of their sleep in the middle of the night.”
B. “The pain felt with gout tend to be intense during the first 30 minutes.”
C. “It is best for a patient experiencing gout to tightly bandage the affected extremity.”
D. “Typically acute gout attacks are predictable and tend to occur once or twice a week.”
The answer is A. This is the only correct statement about gout. Option B is wrong because the pain felt with gout tends to intensify within 4-24 hours (not 30 minutes). Option C is wrong because any type of pressure (even the pressure of bed linens) can majorly increase the pain felt with gout. Option D is wrong because gout attacks come on suddenly and may only occur once and tend to have several months or a year between attacks.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.